Background: Vincristine, a type of vinca alkaloid, is widely used in the treatment of various childhood and adult malignancies. A well-known side effect of vincristine is its neurotoxicity and it is rarely indicted in vagus nerve involvement. Vincristine induced vocal cord palsy is a potentially reversible condition, with the mainstay of therapy being withdrawal of the offending drug. However, there are no clear guidelines regarding the possibility of re-treatment with the causative agent.CASE PRESENTATION: A 58 year old Asian male presented with constipation and abdominal distension. Diagnostic investigations revealed stage IVB diffuse large B cell lymphoma (DLBCL). The patient was subsequently started on R-CHOP (Rituximab, Cyclophosphamide, Doxorubicin, Vincristine, and Prednisolone). On day twelve of receiving course four of R-CHOP, our patient presented to the hospital with a history of hoarseness of voice. Clinical and radiological examination revealed bilateral vocal cord palsy. Tracheostomy was done in view of a compromised airway. The patient subsequently went on to receive two more cycles of R-CHOP. Two weeks later Flexible laryngoscopy showed no lesion and the vocal cords were moving normally. The tracheostomy was removed. His voice has improved since and the patient is currently in remission.CONCLUSION: The occurrence of vincristine induced vocal cord palsy has been well reported in the literature. We strongly believe that our patient developed vocal cord palsy secondary to vincristine. The uniqueness of our patient's case lies in successful re-treatment of our patient with the offending drug. To the best of our knowledge this is the third instance where a patient was successfully re-treated with vincristine after having developed vocal cord palsy as a result of its use.
BMC Research Notes
(2014). Vincristine-induced vocal cord palsy and successful re-treatment in a patient with diffuse large B cell lymphoma: a case report. BMC Research Notes, 7, 318.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_radiat_oncol/49